MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCP02
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 02/08/2011
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2010: (b)(6) memorial hospital.(b)(6), md.Operative report.Preoperative diagnosis: multiple ventral hernias.Postoperative diagnoses: multiple ventral hernias with extensive adhesions.Operation: exploratory laparotomy, extensive lysis of adhesions, enterorrhaphy, and repair of multiple (over 10) ventral herniae with gore-tex mesh times two.Assistant: (b)(6), md.Anesthesia: general.Estimated blood loss: 100 cc.Indications: this is a pleasant male patient with a history of multiple ventral herniae, status post previous surgery, and needs to have these repaired.The patient had previous hartmann resection with reversal of the same and developed multiple ventral herniae, and needs repair.I discussed the situation with the patient and his wife at length.I explained the clinical condition and proposed options of medical treatment versus surgery.I explained the surgical procedure, option, benefits, and risks in detail; risks including but not limited to bleeding, infection, possible recurrence, anesthesia risks, deep vein thrombosis, pulmonary embolism, and need for further surgery, morbidity, mortality, and ventilator dependence.I answered all questions and they seemed to understand, wished to proceed with surgery, and gave consent.Procedure: ¿the patient was taken to the operating room where he was placed supine on the operating table.General anesthesia was administered.The procedure was covered with intravenous antibiotics and given induction of anesthesia.The local parts were prepped and draped in the usual sterile fashion.Skin incision was made in the midline through the old scar using #10 scalpel blade.Subcutaneous tissue was dissected.Careful meticulous dissection was performed to ensure that bowel was not entered.There were extensive adhesions from previous scar tissue.Thorough meticulous and prolonged lysis of adhesions was performed of the small bowel adhesions to the omentum and to the edges of the defect.There were multiple ventral herniae in the midline and to the side inferiorly, both large and small.There were 4 large ventral herniae and multiple small ventral herniae.Total number of herniae was approximately 12.These were all identified.Bowel was reduced and hernial defects were delineated.Abdominal fascia was delineated.Edges of the fascial defect were delineated and the hernia sacs were excised and plicated as appropriate.On the left side there was a large parastomal hernia at the site of the previous colostomy.The contents were reduced, sac was excised and plicated and was repaired with gore-tex mesh and #1-prolene suture.All the herniae were connected in the midline and repaired with a large gore-tex mesh measuring approximately 20 x 30 cm in size.The mesh was then anchored with #2 ethibond sutures.Hemostasis was ensured and thorough meticulous lysis of adhesions was performed.A small serosal defect of the small bowel as repaired with interrupted 3-0 vicryl sutures.Enterorrhaphy was performed.Hemostasis was ensured.The gore-tex mesh was placed in the midline to close the abdominal wall defect.Hemostasis was ensured and the wound was irrigated with bacitracin-soaked normal saline solution.The two #10-jackson-pratt drains were placed in the subcutaneous tissue.Subcutaneous tissue was approximated with interrupted 2-0 ¿vicryl suture.Skin was approximated with staples.Jackson-pratt drains were anchored with 2-0 silk sutures.Sterile dressings were placed.The patient tolerated the procedure well and remained stable throughout the course of the operation.The patient was transferred to the recovery room in stable condition.Estimated blood loss was 100 cc.Sponge, instrument, and needle counts were correct.¿ (b)(6) 2010: (b)(6) memorial hospital.(b)(6).Implant record.Manufacturer name: gore-tex.Device type: gore-tex soft tissue patch 5.0 cm x 10.0 cm x 1.0 mm.Model name/number: cat# 1405010010.Serial number: lot# 06611054.Expiration: 2014-03-23.Implant sticker.Gore-tex® soft-tissue patch.Ref catalogue number: 1405010010.Lot batch code: 06611054.W.L gore & associates.Implant sticker.Gore-tex® soft-tissue patch.Ref catalogue number: 1420030010.Lot batch code: 06279844.W.L.Gore & associates.The records confirm a gore-tex® soft-tissue patch (1405010010/06611054) was implanted during the procedure.The records confirm a gore-tex® soft-tissue patch (1420030010/06279844) was implanted during the procedure.(b)(6) 2011: (b)(6) memorial hospital.(b)(6), md.Operative report.Preoperative diagnosis: multiple incarcerated ventral hernias.Postoperative diagnosis: multiple incarcerated ventral hernias times five with adhesions.Operation: multiple ventral hernia times five, with gore-tex mesh, and lysis of adhesions.Anesthesia: general.Indications: ¿this is a pleasant gentleman with history of multiple previous abdominal surgeries.He had ventral hernia causing discomfort and pain.Patient had a large ventral hernia on the right side of the abdomen and another hernia in the suprapubic area and a large ventral hernia on the left side of the abdomen.Patient needed to have these repaired.I discussed the situation with the patient, discussing including the options and medically over surgery, including the surgical procedure, benefits and risks and i explained this to be including, not limited to be infection, possible recurrence, anesthesia difficulties, deep vein thrombosis, intraabdominal injury, adhesions, infection, mesh, need for further surgery, pulmonary embolism, answered all questions, and they understood this and gave consent.¿ procedure: ¿the patient was taken to the operating room where he was placed on the operating room table.General anesthesia was administered.Foley catheter was placed.The lower quadrant was prepped and draped in the usual sterile fashion.Patient was covered with intravenous antibiotics given in conjunction with anesthesia and subcutaneous heparin was given prior to induction of general anesthesia.Unna boots were used to both lower extremities.The local part was prepped and draped in the usual sterile fashion.A white drape was used and then initially the right side of the abdomen was approached.A transverse skin incision was made measuring approximately 15-16 cm in size, using a #10-scalpel, the subcutaneous tissue was dissected.The hernia sac was then identified.This was deviated.The hernia sac was incised, the contents were reduced, and the sac was excised.There were adhesions from the bowel to the hernia sac.This was carefully divided.Lysis of adhesions was performed.Upon exploration it was identified that there was a second hernia laterally, about into the right of this hernial defect and this was also incorporated in the defect.Then thorough lysis of adhesions was performed.Adhesions from the bowel to the sac were significant and were separated.Lysis of adhesions was performed until the defect were delineated.The gore-tex mesh 15 x 8 cm was brought in tailored, by cutting appropriate shape and then suturing in an underlying fashion to fill the defect with a #1 prolene running sutures.Mesh was soaked in bacitracin solution.We approximated the defect further with 0 vicryl interrupted sutures and the subcutaneous tissues with interrupted 2-0 vicryl and the skin with staples.Attention was then directed from the suprapubic hernias in the lower abdomen to the two hernias, one at the side of the lower end of the mesh, the lower abdomen.A transverse skin incision was made with a #10 scalpel and the subcutaneous tissue was dissected.The, the hernia sacs were identified on the right side and this was moderately large.Then the sac was incised and the peritoneum was entered and the hernia sac was excised.Then, there were adhesions to the bowel towards the defect into the sac.These were carefully divided.Lysis of adhesions were performed.Upon exploration on the inside, there was noted to be another hernia defect on the left side of the abdomen.The hernia defect on the right side of the abdomen was then closed with 12 x 8.5 gore-tex mesh.The mesh was soaked in bacitracin solution and then the mesh was cut into appropriate shape and sutured in an underlying fashion to the edges of the defect on the right side of the abdominal wall.Then, #1 quill sutures were used suture the mesh.The wound was irrigated with normal saline.Attention was then directed to the hernia defect on the left side of the mesh, abdomen.This was small and visualized approximately 5 x 50 cm and this was approximated with interrupted #1 vertical mattress sutures.Then the wound was irrigated with normal saline and soft tissues were closed with 0 vicryl sutures with subcutaneous tissues.The subcutaneous tissues were approximated in layers with 2-0 vicryl sutures and the skin was approximated with staples.Attention was then directed to the hernia at the left side of the abdomen, at the site of the colostomy.A transverse incision was made using #10 scalpel blade, the subcutaneous tissue was divided.The hernia sac was identified.This sac was incised and the sac was excised.With adhesions to the bowel to the edges of the sac and to the abdominal wall.These were divided.Lysis of adhesions were performed and edges of defect were delineated and the 12 x 8 cm gore-tex mesh was again brought in soaked in bacitracin solution.This was sutured in an underlying fashion to the defect using #1 prolene sutures in a running fashion.This wound was irrigated with normal saline.The subcutaneous tissues were approximated with 2-0 vicryl sutures and the skin was approximated with staples.Sterile dressings were placed.Patient tolerated the procedure well and was sent to recovery in stable condition.Sponge, instrument, and needle count correct.Estimated blood loss: 50 cc.¿ (b)(6) 2011: (b)(6) memorial hospital.(b)(6).Implant record.Device information.Manufacturer: gore.Device type: dual mesh plus.Model name/number: 1dlmcp02.Serial number: (b)(4).Implant sticker.Gore dualmesh® plus biomaterial.Ref catalogue number: 1dlmcp02.Lot batch code: 7729732.W.L.Gore & associates.Device information.Manufacturer: gore.Device type: dual mesh plus.Model name/number: 1dlmcp05.Serial number: (b)(4).Implant sticker.Gore dualmesh® plus biomaterial.Ref catalogue code: 1dlmcp05.Lot batch code: 7675691.W.L.Gore & associates.Device information.Manufacturer: gore.Device type: ref 1dlmcp05.Model number: dual mesh plus.Serial number: lot 81004148.Implant sticker.Gore dualmesh® plus biomaterial.Ref catalogue code: 1dlmcp05.Lot batch code: 8104148.W.L.Gore & associates.The records confirm a gore® dualmesh® plus biomaterial (1dlmcp02/7729732) was implanted during the procedure.The records confirm a gore® dualmesh® plus biomaterial (1dlmcp05/7675691) was implanted during the procedure.The records confirm a gore® dualmesh® plus biomaterial (1dlmcp05/8104148) was implanted during the procedure.(b)(6) 2018: (b)(6) hospital.(b)(6), md.Operative report.Indication for surgery: infected abdominal wall mesh.Preoperative diagnosis: infected abdominal wall mesh.Postoperative diagnosis: infected abdominal wall mesh.Operation: removal of infected abdominal wall mesh.Assistant: (b)(6).Anesthesia: monitored anesthesia care.Estimated blood loss: 10 ml.Urine output: none.Findings: infected mesh and abdominal wall.Specimens: mesh for both gross pathology and micro.Complications: none apparent.Technique: ¿the patient was brought to the operating room.He was prepped and draped in the usual sterile manner.Under monitored anesthesia care, local anesthesia was infiltrated at both open wounds on his abdomen.The overlying granulation tissue was removed.The wounds were probed and a large portion of what appeared to be cortex [sic] mesh was identified and some purulent fluid.With manipulation sutures were found on the edge of this and removed as possible.We carried the mesh back to where it appeared to be incorporated and trimmed it at this interface.The mesh was then sent to pathology as well as micro.The underlying tissue appeared to have colon wall that was intact.We used some vicryl sutures to reapproximate abdominal wall over this.We left the wound open.Hemostasis was assured with sutures and judicious electrocautery.Dry gauze dressings were applied.Patient tolerated the procedure without apparent complication and was take stable post procedure to the postanesthesia care unit.¿ (b)(6) 2018: [missing records: a pathology report detailing analysis of the device removed during the (b)(6) 2018 procedure was not provided].Records span (b)(6) 2010 to (b)(6) 2018.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
 
Event or Problem Description
It was reported to gore that the patient underwent open ventral hernia repair on (b)(6) 2010 whereby a gore-tex® soft tissue patch was implanted.The complaint alleges that on (b)(6) 2011, an additional procedure occurred whereby a gore® dualmesh® plus biomaterial was implanted.On (b)(6) 2018 an additional procedure occurred whereby the gore® dualmesh® plus biomaterial was partially removed due to infected abdominal wall mesh.It was reported the patient alleges the following injuries: recurrent ventral hernia due to mesh failure; densely adhered to bowel loops; pain & suffering.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.
 
Additional Manufacturer Narrative
H6: updated health effect h6: updated investigation finding h6: updated investigation conclusions: d15: cause not established h6: health effect impact code: f1903: device explantation h6: medical device component: g04088: membrane the investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code ¿d15: cause not established¿ is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The partial device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Based upon the information received, part of the device remains in the patient and was not available for evaluation.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.Section c1: name: plus antimicrobial product coating manufacturer/compounder: w.L.Gore & associates, inc.Lot number: 7729732 additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE DUALMESH® PLUS BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
heidi womble
9285263030
MDR Report Key10109875
Report Number3003910212-2020-00105
Device Sequence Number11614394
Product Code FTL
UDI-Device Identifier00733132601097
UDI-Public00733132601097
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2018
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/12/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/31/2013
Device Model Number1DLMCP02
Device Catalogue Number1DLMCP02
Device Lot Number7729732
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date06/02/2020
Supplement Report FDA Received Date09/02/2020
07/12/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/08/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age41 YR
Patient SexMale